Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Gray, ME

March 17, 2016Kennebec County, Somerset County, Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Mar 17, 2016, 3:55 PM EDT for Kennebec County, Somerset County, Waldo County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 3:55 PM EDT (19:55 UTC)
Expired
Mar 17, 2016, 4:45 PM EDT
In force
50 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Kennebec County, ME, Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:00 PM EDTHAIL 12 Nnw Unity, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS51 KGYX 171955
SVRGYX
MEC011-025-027-172045-
/O.NEW.KGYX.SV.W.0009.160317T1955Z-160317T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
  NORTHEASTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...

* UNTIL 445 PM EDT

* AT 355 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR UNITY...OR NEAR THORNDIKE...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELFAST...THORNDIKE...SEARSPORT...CLINTON...UNITY...WINTERPORT...KNOX...
  DIXMONT...BURNHAM...FRANKFORT...BROOKS...DETROIT...JACKSON...WALDO...TROY...
  SWANVILLE AND MONROE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE THUNDERSTORMS CAN OCCASIONALLY PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4446 6901 4462 6943 4475 6936 4474 6927
      4472 6926 4473 6920 4464 6918 4469 6891
      4469 6888
TIME...MOT...LOC 1955Z 287DEG 19KT 4467 6931 

$$
MLE
3 follow-up statements
331 
WWUS51 KGYX 172012
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT THU MAR 17 2016

MEC025-172022-
/O.CAN.KGYX.SV.W.0009.000000T0000Z-160317T2045Z/
SOMERSET ME-
412 PM EDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 4446 6901 4462 6943 4475 6936 4475 6934
      4472 6933 4472 6926 4473 6920 4464 6918
      4469 6891 4469 6888
TIME...MOT...LOC 2012Z 287DEG 19KT 4464 6919 

$$

MEC011-027-172045-
/O.CON.KGYX.SV.W.0009.000000T0000Z-160317T2045Z/
WALDO ME-KENNEBEC ME-
412 PM EDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHERN WALDO AND NORTHEASTERN KENNEBEC COUNTIES...

AT 412 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR THORNDIKE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BELFAST...THORNDIKE...SEARSPORT...CLINTON...UNITY...WINTERPORT...KNOX...
DIXMONT...BURNHAM...FRANKFORT...BROOKS...DETROIT...JACKSON...WALDO...TROY...
SWANVILLE AND MONROE.

LAT...LON 4446 6901 4462 6943 4475 6936 4475 6934
      4472 6933 4472 6926 4473 6920 4464 6918
      4469 6891 4469 6888
TIME...MOT...LOC 2012Z 287DEG 19KT 4464 6919 

$$

HANES
976 
WWUS51 KGYX 172033
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT THU MAR 17 2016

MEC011-172042-
/O.CAN.KGYX.SV.W.0009.000000T0000Z-160317T2045Z/
KENNEBEC ME-
433 PM EDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENNEBEC COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4449 6900 4458 6918 4465 6914 4469 6891
      4469 6888
TIME...MOT...LOC 2032Z 287DEG 19KT 4461 6905 

$$

MEC027-172045-
/O.CON.KGYX.SV.W.0009.000000T0000Z-160317T2045Z/
WALDO ME-
433 PM EDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN WALDO COUNTY...

AT 432 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF PROSPECT...OR 11
MILES EAST OF THORNDIKE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
SEARSPORT...WINTERPORT...FRANKFORT...BROOKS...JACKSON...SWANVILLE AND
MONROE.

LAT...LON 4449 6900 4458 6918 4465 6914 4469 6891
      4469 6888
TIME...MOT...LOC 2032Z 287DEG 19KT 4461 6905 

$$

HANES
754 
WWUS51 KGYX 172039
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
439 PM EDT THU MAR 17 2016

MEC027-172048-
/O.EXP.KGYX.SV.W.0009.000000T0000Z-160317T2045Z/
WALDO ME-
439 PM EDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALDO COUNTY WILL
EXPIRE AT 445 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER PEA SIZE
HAIL AND GUSTY WINDS TO 40 MILES AN HOUR ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4449 6900 4458 6918 4465 6914 4469 6891
      4469 6888
TIME...MOT...LOC 2037Z 287DEG 19KT 4461 6905 

$$

HANES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:44 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 17, 1:44 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
144 PM EDT THU MAR 17 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS NORTHERN MAINE THIS EVENING WITH A
TRAILING COLD FRONT SWEEPING ACROSS THE REGION FRIDAY. HIGH
PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST FRIDAY NIGHT
THROUGH SATURDAY NIGHT AND WILL SHIFT EAST OF THE REGION ON
SUNDAY. A COASTAL STORM MAY IMPACT THE REGION LATE SUNDAY INTO
MONDAY AS IT MOVES UP THE EASTERN SEABOARD AND INTO THE GULF OF
MAINE. A WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW ON TUESDAY BEFORE
ANOTHER LOW PRESSURE SYSTEM APPROACHES FROM THE WEST MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...A SHORT WAVE TROUGH AND ATTENDANT VERY COLD
TEMPERATURES ALOFT CONTINUES TO APPROACH ME AND NH. SFC HEATING
OUT AHEAD OF THIS TROUGH COUPLED WITH VERY STEEP LOW TO MID LEVEL
LAPSE RATES HAS ALLOWED FOR WEAK INSTABILITY TO DEVELOP.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON HOURS...WITH SMALL HAIL AND GUSTY WINDS
BEING THE MAIN THREAT. ONE OR TWO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE WHERE INSTABILITY IS MAXIMIZED. THE MAIN THREATS WITH ANY
SEVERE STORMS WILL BE LOCALLY DAMAGING WIND GUSTS AND MARGINALLY
SEVERE HAIL.

THE ACTIVITY WILL WANE EARLY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING...AND ANY SHOWER ACTIVITY OVERNIGHT BEING PRETTY
SPARSE IN MOST PLACES. HOWEVER...ACROSS THE MOUNTAINS...SNOW
SHOWERS MAY BE THE NORM OVERNIGHT AS ANOTHER SHORT WAVE TROUGH
APPROACHES FROM THE NORTHWEST. LOCALLY 1 TO 2 INCHES OF SNOW WILL
BE POSSIBLE OVERNIGHT INTO EARLY FRIDAY MORNING NEAR THE CANADIAN
BORDER.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A COLD FRONT WILL MOVE ACROSS THE REGION DURING THE DAY ON FRIDAY.
DOWNSLOPING FLOW SHOULD ALLOW ANY RAIN OR SNOW SHOWERS TO BE
WIDELY SCT AT BEST OUTSIDE OF THE FAVORABLE UPSLOPE REGIONS OF THE
MOUNTAINS. OTHERWISE...COLDER AND FAIR WEATHER IS EXPECTED FRIDAY
AFTERNOON AND NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

...ALL EYES ON POTENTIAL STORM SUNDAY NIGHT-MONDAY...

HIGH IMPACT WEATHER POTENTIAL:  HIGH IMPACT WINTER STORM POSSIBLE
SUNDAY NIGHT THROUGH MONDAY.  SOME POTENTIAL FOR WINTRY MIXED
PRECIPITATION TUESDAY NIGHT OR EARLY WEDNESDAY /PARTICULARLY OVER
NORTHERN AREAS/. DEVELOPING PATTERN SUGGESTS AT LEAST SOME POTENTIAL
FOR HEAVY RAIN BY THE END OF NEXT WEEK.

PATTERN SUMMARY:  A REVIEW OF EARLY AFTERNOON WATER VAPOR IMAGERY
REVEALS THE TRANSITION OF A STRONG PACIFIC JET INTO A MUCH MORE
AMPLIFIED PATTERN OVER THE PAST FEW DAYS WITH A SIGNIFICANT RIDGE
BUILDING ALONG THE WEST COAST OF NORTH AMERICA.  THE DETAILS OF THIS
BUILDING RIDGE OVER THE NEXT DAY OR TWO WILL BE ALL IMPORTANT TO
WHAT HAPPENS DOWNSTREAM AS AT LEAST SOME ENERGY ACROSS ALASKA AND
THE CANADIAN ARCHIPELAGO WILL BE TAPPED AND DRAWN SOUTH INTO AN
AMPLIFYING EASTERN NORTH AMERICA TROUGH...WHICH WILL ATTEMPT TO
CAPTURE A SOUTHERN STREAM SHORTWAVE AND PROMOTE INTENSE CYCLOGENEIS
ALONG THE EAST COAST.  BEYOND THIS...THE PATTERN ACROSS THE EASTERN
PACIFIC AND WESTERN NORTH AMERICA FLATTENS ONCE AGAIN FOR THE
FIRST HALF OF NEXT WEEK...ALLOWING PACIFIC AIR TO FLOOD EAST...AND
BACK ACROSS THE CONUS. THE DIFFERENCE THIS TIME WILL BE
SUBSTANTIAL AVAILABLE COLD AIR JUST NORTH OF THE US/CANADIAN
BORDER...WHICH...WHEN COMBINED WITH TROUGHING DEVELOPING OVER THE
SOUTHWESTERN UNITED STATES COULD SPELL AN ACTIVE PERIOD OF WEATHER
BY THE SECOND HALF OF NEXT WEEK...REACHING BEYOND THE END OF THIS
FORECAST PERIOD.

THE DETAILS...

THE BIG STORY FOR SATURDAY WILL BE THE CHILL AS T8S FALL TO AROUND 2
SIGMA BELOW NORMAL /-12 TO -18C/.  THE DAY SHOULD FEATURE PLENTY OF
SUN WITH A DRY AIRMASS AND SURFACE HIGH PRESSURE IN CONTROL.  EVEN
IF WE CAN FULLY MIX TO H8...THESE TEMPERATURES ALOFT ONLY SUPPORT
UPPER 20S TO MID 30S FOR HIGHS AMD WILL CONTINUE TO TRIM FORECAST
HIGHS BASED ON THESE EXPECTATIONS.

HIGH PRESSURE CRESTS OVERHEAD SATURDAY NIGHT AND THEN PULLS INTO THE
CANADIAN MARITIMES FOR SUNDAY WITH INCREASING CLOUDS AHEAD OF LOW
PRESSURE DEVELOPING ALONG THE EAST COAST.  TEMPS ALOFT WILL WARM A
GOOD DEAL FROM THE DAY PREVIOUS. WITH THE INCREASING CLOUD
COVER /AND THE POTENTIAL FOR SOME SNOW TO REACH SOUTHERN NEW
HAMPSHIRE TOWARDS EVENING/...T9S ARE ACTUALLY A BIT COOLER IN THE
AFTERNOON SOUTH OF THE MOUNTAINS THAN TO THE NORTH /MINUS SINGLE
DIGITS THROUGHOUT/. THIS SHOULD FAVOR HIGHS IN THE 30S PRETTY MUCH
EVERYWHERE.

SUNDAY NIGHT-MONDAY: A LOOK AT THE ENVELOPE OF DETERMINISTIC AND
ENSEMBLE SOLUTIONS CERTAINLY PAINTS A WESTWARD JOG IN THE TRACK OF
LOW PRESSURE DURING THIS PERIOD. THE EC ENSEMBLE HAS AN IMPRESSIVELY
SMALL ENVELOPE OF SOLUTIONS GIVEN HOW MUCH THE MEAN HAS SHIFTED IN
THE PAST 24 HOURS.  IT/S TRACK IS JUST INSIDE THE BENCHMARK WITH
NUMEROUS SOLUTIONS IN THE 980-990MB RANGE AS IT DOES SO....WITH
RECENT OPERATIONAL RUNS STRONGER AND TUCKED A LITTLE FURTHER WEST
THAN THIS.

NEW 12Z GFS FALLS MORE LINE WITH IT/S PREVIOUS 00Z ENSEMBLE
MEAN...WITH A GOOD JOG WEST FROM IT/S 06Z SOLUTION...NOW FEATURING A
TRACK PRETTY MUCH DIRECTLY OVER THE BENCHMARK.  HOWEVER...IN
COMPARISON TO THE ECWMF...THESE SOLUTIONS ARE A GOOD BIT WEAKER WITH
CAPTURED SOUTHERN STREAM SHORTWAVE NOT DEVELOPING A NEGATIVE TILT
UNTIL IT/S PRETTY MUCH DIRECTLY OVERHEAD.

12Z GGEM ALSO SHIFTS WEST WITH A MUCH DEEPER SOLUTION SIMILAR TO THE
ECMWF.  IT/S RUN TO RUN CONSISTENCY HAS BEEN POOR AND FOR THIS
AFTERNOON/S PACKAGE...WILL FOLLOW CLOSE TO THE EC-ENS MEAN...WHICH
FOLLOWS CLOSE THE MIDDLE OF THE GUIDANCE CONSENSUS.

SUNY STONYBROOK ENSEMBLE SENSITIVITY ANALYSIS PAINTS THE PRIMARY
FEATURE IMPACTING THE OVERALL EVOLUTION OF THIS LOW AS BEING THE
BUILDING WESTERN NORTH AMERICA RIDGE.  UNTIL WE SEE THE FULL
DEVELOPMENT OF THIS RIDGE /LATE FRIDAY-EARLY SATURDAY/ EXPECT
CONTINUED CHANGES IN THE LOW TRACK...WITH PTYPE ISSUES CERTAINLY NOT
OUT OF THE QUESTION ALONG THE COAST.  CONFIDENCE IS CERTAINLY GREAT
ENOUGH TO INCREASE POPS THROUGH THE LIKELIES OVER SOUTHERN ZONES FOR
SUNDAY NIGHT-MONDAY...AND WILL KEEP ALL PRECIPITATION MENTIONED AS
SNOW FOR THIS PACKAGE.  WIND COULD CERTAINLY BECOME AN ISSUE GIVEN
THE STRONGER SOLUTIONS...BUT GIVEN THE TIME RANGE...A CONSENSUS
STILL LOOKS LIKE THE BEST PATH TO TAKE.

TUESDAY-WEDNESDAY:  COLD AIR BEHIND DEPARTING LOW PRESSURE WILL NOT
HANG AROUND FOR LONG AS THE UPSTREAM PATTERN FLATTENS RAPIDLY.
TUESDAY WILL FEATURE WELL BELOW NORMAL TEMPERATURES WITH T8S BELOW -
10C...WITH SOME UPSLOPE SNOW SHOWERS LINGERING IN THE MOUNTAINS
UNDER RESIDUAL CYCLONIC FLOW.  HIGH TEMPERATURES WILL DEPEND GREATLY
ON HOW MUCH SNOW IS REALIZED SUNDAY NIGHT-MONDAY...WITH THE CURRENT
CONSENSUS OF UPPER 20S IN THE MOUNTAINS TO UPPER 30S OVER SOUTHEAST
NEW HAMPSHIRE POTENTIALLY TOO WARM IF THERE IS SNOWPACK. A NARROW
HIGH PRESSURE RIDGE AXIS CRESTS OVER THE REGION TUESDAY EVENING
BEFORE STRENGTHENING WARM ADVECTION PATTERN DEVELOPS ALONG ADVANCING
WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE GREAT LAKES REGION.
THE POTENTIAL FOR RENEWED PRECIPITATION BEGINS AS EARLY AS TUESDAY
NIGHT...BUT MORE LIKELY WEDNESDAY. GIVEN THE SETUP...THERE IS SOME
POTENTIAL FOR A MIX OF PRECIPITATION TYPES EARLY WEDNESDAY...WITH
STRONG WARM ADVECTION FAVORING ALL RAIN BY AFTERNOON.  THIS DOES NOT
APPEAR TO BE A BIG PRECIPITATION PRODUCER...BUT COULD SPELL SOME
TRAVEL IMPACTS IF THE TIMING IS RIGHT.  HIGHS IN THE MID 30S TO MID
40S NORTH TO SOUTH LOOK GOOD AT THIS RANGE.

A STRENGTHENING BAROCLINIC ZONE LOOKS TO TAKE UP SHOP FROM THE
SOTUHERN PLAINS...NORTH AND EAST THROUGH THE GREAT LAKES AND NEAR
THE US/CANADIAN BORDER IN THE NORTHEAST.  THERE IS ACTUALLY QUITE
STRONG DETERMINISTIC/ENSEMBLE SUPPORT FOR A WAVE OF LOW PRESSURE
ALONG THIS BOUNDARY TO MOVE NORTH OF THE REGION IN THE WEDNESDAY
NIGHT-THURSDAY TIMEFRAME.  AT THIS RANGE...THE CONSENSUS WOULD FAVOR
THE FRONTAL BOUNDAY TO RESIDE JUST NORTH OF OUR AREA...PROMISING ANY
PRECIPITATION THAT WOULD FALL TO BE OF THE LIQUID VARIETY.
TEMPERATURES ALOFT WILL BE MILD...BUT WILL TEMPER EXPECTED HIGHS AT
THIS RANGE GIVEN PRECIPITATION POTENTIAL AS WELL AS INCREASING
UNCERTAINTY IN EXACTLY WHERE THE BOUNDARY SETS UP.  WILL HAVE TO
KEEP AN EYE ON THIS BOUNDARY AS WE MOVE BEYOND THE END OF THIS
FORECAST PERIOD AS IT PORTENDS HEAVY RAINFALL POTENTIAL GIVEN AMPLE
AVAILABLE MOISTURE AND A STRENGTHENING JET ALOFT NORTH OF THE
BOUNDARY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...MAINLY VFR CONDITIONS ARE EXPECTED THIS EVENING AND
OVERNIGHT. HOWEVER...A PERIOD OF SHOWERS AND WIDELY SCT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION BETWEEN 18Z
AND 02Z. THESE COULD PRODUCE GUSTY SFC WINDS...SMALL HAIL...AND
BRIEF IFR CONDITIONS. OTHERWISE...MAINLY VFR EXPECTED THROUGH
FRIDAY NIGHT OUTSIDE OF THE MOUNTAINS - LOWER CONDITIONS IN SNOW
SHOWERS ARE EXPECTED THERE.

LONG TERM...VFR SATURDAY THROUGH EARLY SUNDAY...WITH THE POTENTIAL
OF A 18-24 HOUR PERIOD OF VLIFR/LIFR CIGS/VSBYS SUNDAY EVENING
THROUGH THE DAY MONDAY WITH HEAVY SNOW POTENTIAL AS A STORM SYSTEM
PASSES OFFSHORE.  THERE REMAINS UNCERTAINTY IN THE STORM TRACK THAT
COULD EITHER 1-CAUSE THE HEAVIEST SNOW TO BE OFFSHORE WITH LOWER
AVIATION IMPACTS OR 2-CAUSE A CHANGE TO RAIN FOR COASTAL SITES
IMPACTING VISIBILITY AND CIGS. STRONG NORTHEAST WINDS BACKING
NORTHWEST DURING THIS PERIOD ARE BECOMING INCREASINGLY LIKELY AS
WELL. A RETURN TO VFR CONDITIONS MONDAY NIGHT-TUESDAY WITH SHSN
POTENTIAL LINGERING AT BML.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE OCEAN
WATERS FOR MARGINAL SCA WIND GUSTS AND SEAS THROUGH FRI MORNING.
AFTER A BRIEF BREAK FRI AFTERNOON...SCA CONDITIONS WILL LIKELY
REDEVELOP ON ALL WATERS FRI NIGHT.

LONG TERM...QUIET SATURDAY-SUNDAY.  IT IS BECOMING INCREASINGLY
LIKELY THAT STRONG LOW PRESSURE MOVES CLOSE TO...OR PERHAPS INSIDE
THE BENCHMARK SUNDAY NIGHT-MONDAY WITH GALES A GOOD
POSSIBILITY...AND STORMS POSSIBLE.

&&

.TIDES/COASTAL FLOODING...GIVEN THE SHIFTING MODEL CONSENSUS TO A
STRONGER LOW NEARER THE COAST...HAVE TO KEEP AN EYE ON COASTAL
IMPACTS.  FORTUNATELY...ASTRONOMICAL TIDES ARE GENERALLY LOW /9.2
SUNDAY EVENING AND 9.7 MONDAY MORNING/...SO IMPACTS WOULD MORE
LIKELY BE OF THE SPLASH-OVER VARIETY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ150-152-154.

&&

EKSTER/ARNOTT
Hazardous weather outlook, Mar 17, 3:24 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
324 PM EDT THU MAR 17 2016

MEZ007>009-012>014-018>028-NHZ001>015-181930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
324 PM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS CROSS THE REGION THROUGH THIS
EVENING. ISOLATED SEVERE STORMS ARE EXPECTED WITH THE PRIMARY
THREAT BEING HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONFIDENCE IS INCREASING THAT A WINTER STORM WILL IMPACT AT LEAST
SOME PARTS OF THE FORECAST AREA SUNDAY NIGHT THROUGH MONDAY. THE
POTENTIAL EXISTS FOR SIGNIFICANT SNOW ACCUMULATIONS AS WELL AS
STRONG WINDS ALONG THE COAST. THERE REMAINS SIGNIFICANT
UNCERTAINTY REGARDING THE TRACK OF THIS STORM...WHICH WILL
INFLUENCE PRECIPITATION TYPE AND POTENTIAL SNOWFALL ACCUMULATIONS.

YOU SHOULD MONITOR LATER STATEMENTS AND FORECASTS FROM THE
NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL IMPACTS FROM THIS
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
324 PM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE OFFSHORE THROUGH THIS
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A PERIOD OF GALE FORCE WINDS IS POSSIBLE SUNDAY NIGHT THROUGH
LATE MONDAY. THERE IS SOME LOW POTENTIAL FOR STORM FORCE WIND
GUSTS AS WELL...PARTICULARLY IN THE OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARNOTT

In the hours before

Local storm report, Mar 17, 3:05 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             LEWISTON                44.10N  70.22W
03/17/2016  M1.00 INCH       ANDROSCOGGIN       ME   PUBLIC

            LISBON STREET

&&

EVENT NUMBER GYX1601590

BROWN
Local storm report, Mar 17, 3:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 E MECHANIC FALLS      44.11N  70.35W
03/17/2016  M1.00 INCH       ANDROSCOGGIN       ME   LAW ENFORCEMENT

&&

EVENT NUMBER GYX1601591

MLE
Local storm report, Mar 17, 3:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             3 SE HARRISON           44.08N  70.64W
03/17/2016  E1.00 INCH       CUMBERLAND         ME   NWS EMPLOYEE

&&

EVENT NUMBER GYX1601592

ARNOTT
Local storm report, Mar 17, 3:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 E LEWISTON            44.10N  70.17W
03/17/2016  E1.75 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1601593

MC
Local storm report, Mar 17, 3:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             CANAAN                  44.76N  69.56W
03/17/2016  E1.00 INCH       SOMERSET           ME   BROADCAST MEDIA

&&

EVENT NUMBER GYX1601594

MC
Local storm report, Mar 17, 3:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             1 SW LISBON             44.02N  70.11W
03/17/2016  M1.00 INCH       ANDROSCOGGIN       ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1601595

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:55 AM EDTSmall Craft Advisory for Hazardous SeasGYX6 hr
Mar 17, 10:39 AM EDTSmall Craft AdvisoryGYX15 hr
Mar 17, 1:44 PM EDTSpecial Weather StatementGYXAndroscoggin46 min
Mar 17, 1:46 PM EDTSpecial Weather StatementGYXFranklin44 min
Mar 17, 2:31 PM EDTSevere Thunderstorm WarningGYXAndroscoggin29 min
Mar 17, 2:39 PM EDTSpecial Weather StatementGYXWaldo51 min
Mar 17, 2:45 PM EDTSpecial Weather StatementGYXAndroscoggin45 min
Mar 17, 2:57 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec25 min
Mar 17, 3:04 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Sagadahoc41 min
Mar 17, 3:09 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford39 min
Mar 17, 3:16 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo44 min
Mar 17, 3:25 PM EDTSpecial Marine WarningGYX35 min
Mar 17, 3:43 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Lincoln, Sagadahoc47 min
Mar 17, 3:45 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Sagadahoc45 min
Mar 17, 3:55 PM EDTSpecial Marine WarningGYX35 min
Mar 17, 4:01 PM EDTSpecial Weather StatementGYXCumberland, York44 min
Mar 17, 4:03 PM EDTSpecial Marine WarningGYX57 min
Mar 17, 4:41 PM EDTSpecial Marine WarningGYX34 min
Mar 17, 5:00 PM EDTSpecial Marine WarningGYX30 min
Mar 17, 5:21 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Somerset, Waldo39 min
Mar 17, 5:27 PM EDTSpecial Marine WarningGYX33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.